The Medicines and Healthcare products Regulatory Agency has issued a warning about a potentially life-threatening allergic reaction associated with strontium ranelate (Protelos®).
Strontium ranelate is indicated for the treatment of postmenopausal osteoporosis to reduce the risk of vertebral and hip fractures. Concerns have arisen about allergic reactions including drug rash with eosinophilia systemic symptoms (DRESS). DRESS is a serious and life-threatening reaction characterised by a skin rash, accompanied by a fever, swollen glands, increased numbers of white cells in the blood and can effect the liver, kidneys and lung. Treatment of DRESS includes permanently stopping the causative drug and starting corticosteroids. Recovery may be slow and symptoms may return during the recovery period.
Action: Clinicians should be aware of this potential reaction. Patients taking strontium ranelate should be advised to stop treatment and seek medical care immediately if a rash develops.
This article is based on a blog by Matt Robinson and can be accessed at http://www.prescriber.org.uk/